Tornadoes · United States · North Dakota · 2001
F0 tornado, Carson, North Dakota, July 19, 2001
This F0 tornado ran 0.0 miles across Grant County on July 19, 2001, touching down at 9:58 PM MDT and reaching 40 yards wide. It killed nobody.
The rating scale
Tracks are drawn in the color of the rating. The Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
F040 to 72 mphthis tornado
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
F173 to 112 mph
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
F2113 to 157 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
F3158 to 206 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
F4207 to 260 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
F5261 to 318 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- F0
- Date
- July 19, 2001
- Touchdown
- 9:58 PM MDT (03:58 UTC)
- Path length
- 0.0 miles (0.0 km)
- Path width
- 40 yards (37 m)
- Deaths
- 0
- Injuries
- 0
- County
- Grant County
- Touchdown point
- 46.350, -101.570
- Lift-off point
- 46.350, -101.570
- Record number
- 298
What the Weather Service recorded
Tornado briefly touched down in open country.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before the tornado touched down at Jul 19, 2:15 PM MDT, 7 hours 43 minutes earlier.
Area forecast discussion, Jul 19, 2:15 PM MDT, 7 hours 43 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BISMARCK ND 315 PM CDT THU JUL 19 2001 THE SURFACE LOW HAS REDEVELOPED OVER THE WESTERN DAKOTAS AND EASTERN MONTANA OVER THE PAST 24 HOURS AND DEWPOINTS ACROSS WESTERN AND CENTRAL NORTH DAKOTA REMAIN HIGH...IN THE 60S. A SHORT WAVE MOVING ACROSS EASTERN MONTANA HAS AIDED IN THE DEVELOPMENT OF THUNDERSTORMS FROM WILLISTON TO RAPID CITY WITH MOVEMENT GENERALLY TO THE NORTHEAST. LOOKS LIKE ANOTHER NIGHT OF SEVERE THUNDERSTORMS. WITH THE UPPER LEVEL TROUGH REMAINING OVER THE ROCKIES INTO THE WEEKEND...DON'T SEE AND END TO THE CONVECTIVE WEATHER UNTIL MONDAY. AT THAT TIME AN UPPER LEVEL LOW WILL HAVE DROPPED INTO THE HUDSON BAY REGION DAMPENING THE RIDGE OVER THE CENTRAL PLAINS AND PUSHING A SURFACE HIGH OVER SOUTHERN MANITOBA. THAT WILL DROP THE DEWPOINTS INTO THE 40S AND 50S ACROSS ND ENDING THE POTENTIAL FOR STRONG CONVECTION. WILL KEEP THE FORECAST PERIOD 3FROM MONDAY TO THURSDAY DRY...AS THE POTENTIAL FOR PRECIP WILL BE AROUND CLIMATOLOGY. TEMPS WILL BE SEASONAL. .BIS...NONE. TSW
In the hours before
Special weather statement, Jul 19, 4:17 PM MDT, 5 hours 41 minutes before
NDZ001-192320- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WILLISTON ND 517 PM CDT THU JUL 19 2001 ...A TORNADO WATCH IS IN EFFECT UNTIL 7 PM CDT... LOCAL RADAR INDICATES SCATTERED THUNDERSTORMS IN MUCH OF DIVIDE COUNTY...MOVING NORTHEAST AT 30 MPH. THESE STORMS ARE CAPABLE OF PRODUCING PERIODS OF HEAVY RAIN...SMALL HAIL...GUSTY WINDS AND DANGEROUS LIGHTNING. THOMSON
Local storm report, Jul 19, 4:59 PM MDT, 4 hours 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
559 PM CDT THU JUL 19 2001
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0510 PM 5 E POWERS LAKE ND TORNADO
07/19/01 BURKE REPORTED BY STORM
SPOTTER.
0538 PM 15 E POWERS LAKE ND TORNADO
07/19/01 BURKE REPORTED BY STORM
SPOTTER.
0538 PM 10 E POWERS LAKE ND 2.75 INCH HAIL
07/19/01 BURKE REPORTED BY STORM
SPOTTER.Local storm report, Jul 19, 5:12 PM MDT, 4 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
612 PM CDT THU JUL 19 2001
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0605 PM 10 NW DONNYBROOK ND TORNADO
07/19/01 WARD REPORTED BY PUBLIC.
0605 PM 3 S KENMARE ND 1.75 INCH HAIL
07/19/01 WARD REPORTED BY LAW
ENFORCEMENT OFFICIAL.Special weather statement, Jul 19, 7:52 PM MDT, 2 hours 6 minutes before
NDZ009-017-200255- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WILLISTON ND 852 PM CDT (752 PM MDT) THU JUL 19 2001 AT 850 PM CDT...LOCAL WARNING RADAR INDICATED A THUNDERSTORM ABOUT 5 MILES EAST OF FT. BUFORD...MOVING EAST AT 30 MPH. THIS THUNDERSTORM WILL BE NEAR FT. BUFORD AND TRENTON AROUND 900 PM CDT. EXPECT HEAVY RAIN...GUSTY WINDS AND SMALL HAIL WITH THIS STORM. MR
Special weather statement, Jul 19, 7:54 PM MDT, 2 hours 4 minutes before
NDZ009-017-200255- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WILLISTON ND 852 PM CDT (752 PM MDT) THU JUL 19 2001 AT 850 PM CDT...LOCAL WARNING RADAR INDICATED A THUNDERSTORM ABOUT 35 MILES WEST OF FT. BUFORD...MOVING EAST AT 30 MPH. THIS THUNDERSTORM WILL BE NEAR FT. BUFORD AND TRENTON AROUND 900 PM CDT. EXPECT HEAVY RAIN...GUSTY WINDS AND SMALL HAIL WITH THIS STORM. MR
Local storm report, Jul 19, 9:53 PM MDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1053 PM CDT THU JUL 19 2001
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1015 PM 15 S NEW LEIPZIG ND 60 MPH TSTM GUST
07/19/01 GRANT
1045 PM GLEN ULLIN ND .75 INCH HAIL
07/19/01 MORTON REPORTED BY HAM RADIO
OPERATOR. ALSO 50 MPH
WIND AND HEAVY RAIN.The air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Bismarck Municip, ND (KBIS), 00:00Z
4.0 hours before the tornado, 81 km from the path. July 20, 2001.
- Mixed-layer CAPE
- 2229 J/kg
- Mixed-layer CIN
- -107 J/kg
- Surface CAPE
- 3563 J/kg
- Mixed-layer LCL
- 1611 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km bulk shear
- 9 kt
- 0-1 km storm-relative helicity
- 61 m²/s²
- 0-3 km storm-relative helicity
- 84 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 5.1
- 0-3 km lapse rate
- 7.5 K/km
Bismarck Municip, ND (KBIS), 12:00Z
8.0 hours after it, 81 km from the path. July 20, 2001.
- Mixed-layer CAPE
- 124 J/kg
- Mixed-layer CIN
- -298 J/kg
- Surface CAPE
- 202 J/kg
- Mixed-layer LCL
- 1354 m above ground
- 0-6 km bulk shear
- 51 kt
- 0-1 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- 104 m²/s²
- 0-3 km storm-relative helicity
- 57 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
- 0-3 km lapse rate
- 4.5 K/km
The surface observations
Lemmon Us12 (LEM), 63 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 00:00 UTC |
From the Iowa Environmental Mesonet's archive of airport observations.
The radar
The Bismarck radar (KBIS), 78 km away, was scanning. The volume nearest the touchdown began at 03:56 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
This ground now
The live radar over the trackEvery 2001 tornado in North DakotaEvery tornado in North Dakota since 1950Warnings in force in North Dakota nowThe forecast where you are
The other tornadoes of July 19, 2001
3 more were confirmed in the United States that day.
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.